Aa
A
A
A
Close
Neurology Community
45k Members
Avatar universal

maybe neuropathy?

Hi

Am not having much luck with doctors at the moment.  

Since late oct i had extreme coldness in  right leg and foot (i have achilles tendonitis in it)  i went to my gp who said foot pulse was opk and should go away.

Since then, it has got worse.  it in both legs and hands and arms.  (worse on right side)   I get tingling in them too.  Plus spasms/twitches in my fingers.  

Been back to my gp who says could be raynauds.  But i dont have the typical white fingers etc for that.  

Its worse at night and gets painful.  

I had briefly mentioned to my neuro but he didnt seem interested only if it was related to my seizures.  

I have had it twice after a seizure in my arm.  He did a thyroid test and that was normal.

I just dont know what to do and my gp keeps saying come back when the weather gets better see if it gets any better.  

History

Temporal lobe epilepsy   since 2009.  PCOS, Keratoconus, Achilles tendonitis,

6 Responses
Avatar universal
TIGER,  Well, the quick answer is since your regular doc said your foot pulse was okay, we can sort of rule out a blood vessel sort of problem, like the kind that can be caused by diabetes, known as diabetic neuropathy.  However, your PCOS CAN cause diabetes and various blood issues.  See, it's important that it's not anything to do with poor circulation in blood vessels.  But that's ruled out, tho, for now.

That leaves many other possibilities, but the most likely are two actually simple things:  vitamin/mineral deficiency or side effect of medication.  The latter is quite possible, since you have a couple conditions that might need drugs to treat it.  I got chemotherapy-induced neuropathy in my hands AND feet... it did subsequently and gradually go away for the most part.  So, I'm referring to your group of symptoms as some sort of peripheral neuropathy, since I had it and see it in you, which can encompass a number of differing symptoms depending on the person.  

Now, on the vit/min deficiency notion, this can indeed cause your symptoms, and therefore you can either have your doc do some bloodwork to see what those numbers look like, and at the same time he ought to check and see how much O2 you have in your bloodstream, and he should check your blood pressure, too.  In the meantime, you can simply start taking a name-brand multivitamin appropriate for your age, but only take it once or twice a week (they can constipate).    

There are other causes of your symptoms, but I'm not as confident about talking about those, but perhaps a rheumatologist would for several, which include things like autoimmune conditions, fibromyalgia, arthritis, some sort of infection, and yes, your seizures can sometimes make it more likely for you to have neuropathy (which your neuro basically excused that possibility).  Again, I am not sure how all that works together, so that's why I stuck with what I think are the most general and easiest ideas as to why you're having these awful symptoms, and I know just how disruptive all this can get!

Hope some of this helps you out.  At least your general doc can basically perform some simple checks, just to make sure it's not vit/min or medication or a blood/circulation problem.  Since this began in October, and you mentioned achilles tendonitis in the same sentence becuz it started on the same side, then if you can recall if you started or changed a medication in the late summer or fall season OR if the tendonitis was not caused by, say, a running injury but just out of the blue, then could be one of those two things figures into this somehow.  Keep us posted, and I hope someone else will pop in here and say something, too.  GG
Avatar universal
Oh, and your doc, when he checks the other stuff, he should also look at your sugars, just to make sure you don't have some sort of diabetic neuropathy.  And I was a little confusing when I said "either" your doc should do this, and in meantime you could do this.  I meant to say BOTH things should be done.
Avatar universal
hi

many thanks for your reply.
I do take alot of medication including Metformin, spironalactane for PCOS.  Keppra and lamotrigine for epilepsy.  mirtazapine for depression.  

I already take some vitamins due to having side effects from keppra.  

the achilles tendonitis started suddenly after taking up  extra workload due to bereavement and had to care for my dad at the time and downsize from 3 bed to 1 bed.  

The extreme coldness started in that leg too a year later, suddenly.  

There has been no change in medication either,  

My seizures are changing at the moment too.  



Avatar universal
Could be since your seizures are getting worse, you actually need your dose adjusted on your epilepsy drugs.  Now, I don't know if this is the same, but i take pain medicines, and when I get close to needing more, I can start to feel strange.  So, I suppose the reverse of what I talked about could be true, that your epilepsy is getting away from you, so there's a remote possibility if your drug was increased, all this might settle down.

Now, there has to be SOME reason why you have this neuropathy thing.  I gave you a list of possibilities, and so you could see your neuro on autoimmune and fibromyalgia things, your general doc to look at your sugars and check for infection, and a rheumatologist for arthritis.  I kind of lean towards a diabetic problem, so your general doc could look into that.

Only other thing that comes to mind is swelling.  Since this began in the same leg as the achilles tendon problem, could be swelling is developing in your feet and hands.  I mean, you could look at them and tell, especially whenever you are feeling this coldness and other neuropathy type symtoms.  Now, why this would happen, I'm not sure.  But swelling can cut off blood supply, nerve supply, all the things that would lead to neuropathy type symptoms.  Which again this brings me medications.  

See, this is exactly why I just hate it when a doc sets aside a bona fide problem a patient is having, especially if blood circulation could be compromised for some reason, since it can get out of control in a big hurry.  Wish I could have nailed it as to what's going on.  I hope you can take some of my info, tho, so next time you see a doc, you can really push hard on this issue with your hands and feet, and perhaps get some sort of treatment for it.  
180749 tn?1443598832
I am suggesting something you can do yourself to improve your immune system. With the pranayam, there will be extra oxygen going into the brain and throughout the body. This will also help with epilepsy,depression and sugar levels. Follow the breathing techniques daily for more than 5 minutes each(whatever you can). You will notice benefits when you can do more than 15 minutes - timing is very important. Your feedback at some point, will help others. If you state your location, I may be able to direct you to yog classes nearby.
Press your calf muscles daily.

Build up your timing gradually.If you feel tired or dizzy, stop and resume after one minute.
Kapalbhati pranayam -(Do it before eating) Push air forcefully out through the nose about once per second. Stomach will itself go in(contract in). The breathing in(through the nose) will happen automatically. Establish a rhythm and do for 20 to 30 minutes twice a day. Children under 15 years – do 5 to 10 minutes twice a day.
Not for pregnant women. Seriously ill people do it gently.
Anulom Vilom pranayam –
Close your right nostril with thumb and deep breath-in through left nostril  
then – close left nostril with two fingers and breath-out through right nostril  
then -keeping the left nostril closed  deep breath-in through right nostril
then - close your right nostril with thumb and breath-out through left nostril.
This is one cycle of anulom vilom.
Repeat this cycle for 15 to 30  minutes twice a day.
Children under 15 years – do 5 to 10 minutes twice a day.
You can do this before breakfast/lunch/dinner or before bedtime or in bed.Remember to take deep long breaths into the lungs.You can do this while sitting on floor or chair or lying in bed.
February 2 ,2012
Avatar universal
Have you ever been checked out for Lyme / Borreliosis?  It can cause the same symptoms as fibromyalgia, chronic fatigue, neuropathy, and many other neurological, gastrointestinal, and other issues.  In Europe, arthritis is less common than it is in the US.

Here is a document that has a thorough list of symptoms seen in the US.  
http://www.ilads.org/lyme_disease/B_guidelines_12_17_08.pdf

You can also do some research online to learn more about it.  It is controversial and most doctors are unaware of the inaccuracy of blood tests and the late stage symptoms. It took me 16 months of chronic worsening symptoms and 12 doctors before I got myself tested at IGeneX and went to an LLMD (Lyme Literate Medical Doctor) to get diagnosed and treated.  I am doing so much better now 3 months into antibiotic treatment, I am starting to get my life back.  
Have an Answer?
Top Neurology Answerers
620923 tn?1452919248
Allentown, PA
5265383 tn?1483811956
ON
1756321 tn?1547098925
Queensland, Australia
1780921 tn?1499305393
Queen Creek, AZ
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
Find out how beta-blocker eye drops show promising results for acute migraine relief.
In this special Missouri Medicine report, doctors examine advances in diagnosis and treatment of this devastating and costly neurodegenerative disease.
Here are 12 simple – and fun! – ways to boost your brainpower.
Discover some of the causes of dizziness and how to treat it.
Discover the common causes of headaches and how to treat headache pain.
Two of the largest studies on Alzheimer’s have yielded new clues about the disease